Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX

April 26, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2002, 7:29 PM CDT for Brewster County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2002, 7:29 PM CDT (00:29 UTC)
Expired
Apr 26, 2002, 8:00 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Laughlin AFB radar (KDFX), 244 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:50 PM CDTHail 2Study Butte, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS54 KMAF 270029
SVRMAF
TXC043-270100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT FRI APR 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF HEATH CANYON...OR ABOUT 21
  MILES EAST OF PANTHER JUNCTION...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HEATH CANYON

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2966 10292 2934 10301 2924 10257 2960 10249

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:59 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 26, 2:59 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT FRI APR 26 2002

COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS
SO FAR TODAY.  AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE
SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS
LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING
TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING
THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM.  WINDS
CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT
KMAF.  WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS
THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO
DEVELOP.  ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE
LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A
LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY.  THUNDERSTORMS WILL
DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING
AS THEY GO.  MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THESE STORMS.  THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS
COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR
NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY
INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT
230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY
INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE
AT THE SURFACE.

TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER.
THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A
WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE
AIR.  TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN
AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S.
THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN
ALOFT.

FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK...
ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST.

MAF  57/85/55/88    4000
LSA  55/84/53/87    5000
6R6  63/90/58/91    3000
MRF  51/80/45/83    3000
CNM  54/84/53/89    3000

.MAF...
TX...NONE.
NM...NONE.

20

In the hours before

Special weather statement, Apr 26, 2:30 PM CDT, 4 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI APR 26 2002

.SYNOPSIS...
A WARM FRONT...LOCATED ACROSS FAR SOUTHWEST TEXAS AND THE LOWER
TRANS PECOS REGION...WILL MOVE NORTH ACROSS THE AREA THROUGH
FRIDAY EVENING.  MEANWHILE...A DRYLINE WILL TAKE SHAPE NEAR
THE TEXAS AND NEW MEXICO BORDER.  IN ADDITION...A STRONG UPPER LEVEL
TROUGH WILL MOVE INTO THE SOUTHWEST U.S. FRIDAY EVENING...AND ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO BY SATURDAY MORNING.

.THUNDERSTORM THREATS...
LOW LEVEL CLOUD COVER CREATED A SOMEWHAT STABLE AIRMASS ACROSS THE
TRANS PECOS REGION...THE PERMIAN BASIN...AND SOUTHEAST NEW MEXICO
FRIDAY MORNING.  AS THE WARM FRONT APPROACHES THROUGH FRIDAY
EVENING...SOUTH WINDS ALONG WITH LOW LEVEL MOISTURE WILL INCREASE.
ALSO...LOW LEVEL CLOUDINESS WILL DECREASE FROM THE SOUTHWEST LATE
FRIDAY AFTERNOON...ALLOWING FOR STRONGER SURFACE HEATING ACROSS
SOUTHWEST TEXAS...AND INCREASING ATMOSPHERIC INSTABILITY.

THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON ACROSS THE HIGHER
TERRAIN OF SOUTHWEST TEXAS...WHERE PLENTY OF SUNSHINE WILL CREATE AN
UNSTABLE ENVIRONMENT...AND EASTERLY LOW LEVEL WINDS PROVIDE AN
UPSLOPE SOURCE OF LIFT.

AS THE EFFECTS OF THE UPPER LEVEL TROUGH APPROACH THE AREA LATE THIS
AFTERNOON AND THIS EVENING...THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND FAR SOUTHEAST
NEW MEXICO...NEAR THE DEVELOPING DRYLINE.

FORECASTED WIND FIELDS AND INSTABILITY INDICATED THAT SOME STORMS
THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE.  THE MAIN THREATS FROM
STORMS WEST OF THE PECOS RIVER LATE THIS AFTERNOON WILL BE LARGE HAIL
AND DAMAGING WINDS.  AS STORMS AFFECT AREAS EAST OF THE PECOS RIVER
THIS EVENING AND TONIGHT...THE MAIN THREAT WILL TRANSITION TO MAINLY
LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:23 PM CDTSevere Thunderstorm WarningMAFGaines37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.